What Are the Signs of a Melatonin Overdose?

Melatonin is often used to combat insomnia.
An overdose of melatonin might cause confusion and other issues.
Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 20 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Melatonin is often prescribed to treat insomnia, but it can cause extreme discomfort in patients who take too much at once. Some of the most common signs of melatonin overdose can make it difficult to get through a typical day, as many people feel drowsy, weak, and disoriented when they take excessive amounts of this drug. They may also feel shaky and notice a headache, though they still might not be aware of the cause of these issues. Some people begin having psychotic thoughts and feeling depressed, which can be harmful in itself. Unfortunately, patients may not realize that there is something wrong until they experience a seizure or begin having liver problems.

Some of the main symptoms of a melatonin overdose are not typically alarming on their own, so some patients may not even be aware that they have ingested too much of the drug. For example, drowsiness and weakness are common issues associated with melatonin overdose, but some people might assume that these are either regular drug side effects, or that they are just tired. Confusion often follows, making it difficult to get through the day normally. While these symptoms are not usually harmful by themselves, they can often be dangerous to experience while driving.

Ad

Other melatonin overdose symptoms can cause a change in behavior, as well. For instance, depression may set in, along with psychotic thoughts and actions. These issues may alter the thought process enough that most patients would not think to blame an overdose, which means that they may not get medical help right away. Additionally, headaches and body tremors may occur, and it might become difficult to see or speak normally. These issues may cause patients enough discomfort to take pain relievers, which is unfortunate since many drugs react negatively with melatonin, often making the issue worse.

Patients who do not seek medical help for such problems may finally decide to see a doctor after they have a seizure, at which time they will need to take additional medications to treat this unfortunate symptom. By this point, liver damage may have occurred, though many patients are not aware of this complication until they visit a medical professional. Therefore, many doctors search for additional melatonin overdose symptoms once they are aware of the patient's mistake. Their typical course of action is to allow the drug to leave the body on its own while treating the symptoms that have been caused by the melatonin overdose.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon354862
Post 8

The thing is the body is lazy. Any time you give it a lot of something it will stop making it, or reduce the receptors for it. Your best bet is don't use it every day, just sometimes when you really need it.

Also, it's fine to take a xanax or a benadryl once in a while too. Just don't take anything at all unless you really need it and vary it up the rest of the time. About 3 milligrams is fine; probably 20 is fine. It's an antioxidant and helps make other things your body needs. Every day of anything will be a habit.

anon351406
Post 7

This article has no citations of clinical studies or any mention of actual suggested dosages. There's no mention of what amount constitutes as an overdose. It's vague and unscientific. I've spent the last few hours trying to find something definitive about the use of melatonin because I'm a regular user, 3mg every night, and I still have no idea whether or not that's too much. I've suffered from insomnia my entire life, every night, kept awake by my own thoughts. Melatonin helps me sleep, stay asleep and I also dream vividly and usually remember my dreams. I just want to find some real clinical information.

anon344351
Post 5

Are there any reports, indications, or probability of a person's body producing too much melatonin?

andee
Post 4

What is the right amount of melatonin dosage for someone to take that would be within the normal range? I have never taken melatonin to help with insomnia, but have thought about trying it before.

If you follow the instructions as given should you be worried about taking too much?

Mykol
Post 3

I never thought I would be the type of person who would have problems with insomnia. You would think when your kids are out of the house and you don't have to worry about them, you would be able to sleep like a baby, but that isn't the case for me.

I fought this for a long time and finally decided I needed to find something that would help with this. I buy melatonin supplements at the pharmacy and only use them when I absolutely have to.

I have a friend who uses them almost every night, but I think they stop working after awhile. When this happens, she just takes more and now I am concerned that she may be overdosing on them and not even realize it.

LisaLou
Post 2

@John57-- I have a coworker who this happened to. She went for a long time just thinking she was overly tired. She never thought that the melatonin side effects were from taking too much.

Over time she became quite depressed and had a hard time functioning no matter what she was doing. Her doctor told her she had been taking too much melatonin. This was something that was not figured out right away, but through a process of tests and honest communication.

She was fortunate that she didn't have any liver damage that she knows of, but was also told to gradually stop using it instead of quitting cold turkey.

There are many times when taking melatonin for sleep is just what somebody needs. But like any medication, it comes with side effects that can have serious consequences too.

John57
Post 1

I take a melatonin supplement once in awhile when I have a hard time falling asleep, but never thought about people overdosing on this to the point of liver damage.

I know there are possible side effects with any kind of medication, but that sounds like it can be pretty serious. I wonder how much melatonin someone has to take for it to be considered an overdose?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email